Washington, 2008

Hail in Washington, May 24, 2008

May 24, 2008 · NWS PQR · 2 events in 2 counties and zones

An unstable airmass with southerly flow moved over the forecast area, and many thunderstorms developed in the evening hours. Some of these storms became severe, and produced hail and lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An unstable airmass with southerly flow moved over the forecast area, and many thunderstorms developed in the evening hours. Some of these storms became severe, and produced hail and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at May 24, 7:36 PM PST, 34 minutes earlier.

Area forecast discussion, May 24, 7:36 PM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
836 PM PDT SAT MAY 24 2008

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY CENTERED
OVER NORTHERN CALIFORNIA WILL CONTINUE TO ROTATE MOISTURE INTO OREGON
AND SOUTHWEST WASHINGTON TO MAINTAIN AN ACTIVE WEATHER PATTERN OVER
THE FORECAST AREA. UNSTABLE AIR AND MOIST SE FLOW ARE SPARKING
SHOWERS ACROSS THE FORECAST AREA.  THIS PATTERN WILL REPEAT NEARLY
EVERY DAY OVER THE NEXT WEEK.  SOME OF THE STORMS TONIGHT ARE SEVERE.
&&

.SHORT TERM...STRONG ISOLATED THUNDERSTORMS ARE WARRANTING SEVERE
THUNDERSTORM WARNINGS TONIGHT OVER THE NORTHERN WILLAMETTE VALLEY.
THESE ARE RESULTING FROM AN UNSTABLE AIR MASS AND ARE FUELED BY A
THETA-E RIDGE NOSING IN FROM EASTERN OREGON. THESE STORMS ARE
EXPECTED TO CONTINUE IN TO THE LATE EVENING HOURS.  THE SEVERE
WEATHER SHOULD BEGIN TO SUBSIDE BEFORE 1100 PM AS A MARINE PUSH FLOWS
EAST ACROSS THE VALLEY.  HOWEVER...PORTLAND STILL HAS A TEMP OF 73
DEGREES AT 800 PM. THIS WILL KEEP FOR AN INTERESTING EVENING.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... SYNOPTIC
SCALE BLOCKING WILL CONTINUE ALONG THE WEST COAST DURING THE EARLY
PART OF THE EXTENDED. MODELS WANT TO MAINTAIN A CLOSED UPPER LOW OFF
THE COAST OF NRN CALIFORNIA THROUGH WED NIGHT...WARRANTING THE
DECISION TO KEEP AT LEAST CHANCE POPS IN THE CASCADES THROUGH MOST OF
NEXT WEEK. WITH THE POSITION OF THE UPPER LOW...AND CONTINUING
SOUTHERLY FLOW ALOFT...KEPT A SLIGHT CHANCE OF THUNDER IN THE
FORECAST FOR AREAS SOUTH OF THE COLUMBIA RIVER AND EAST OF THE COAST
RANGE FOR TUE AFTERNOON AND EVENING. OVERALL...EXPECT CLOUDY DAYS
WITH NEAR NORMAL AFTERNOON HIGHS THROUGH MUCH OF NEXT WEEK. DALTON
&&

.AVIATION...AT 330Z RADAR AND SATELLITE IMAGERY INDICATED WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN HALF OF THE
AREA. MARINE AIR WAS FLOODING INTO THE SOUTH AND SOUTHWEST
WILLAMETTE VALLEY AND GRADUALLY DAMPENING THE CONVECTIVE ACTIVITY.
EXPECT TSTMS ACTIVITY TO DIMINISH WITHIN AN HOUR OR TWO OF SUNSET.
GENERALLY VFR CONDITIONS EXCEPT LOW MVFR AND IFR CEILINGS ALONG THE
COAST.

KPDX AND APPROACHES...GENLY VFR EXCEPT IN VICINITY OF CONVECTIVE
SHOWERS OR TSTMS. UNSTABLE AIR MASS SUPPORTS TSTM DEVELOPMENT THROUGH
06Z.

&&

.MARINE...RATHER WEAK PRESSURE GRADIENTS REMAIN OVER THE COASTAL
WATERS FOR THE COUPLE OF DAYS. SEAS ON A TREND OF SUBSIDING THROUGH
THE NEXT 24 HOURS. ONSHORE WINDS MAY BE SLIGHTLY STRONGER ON MON AS
PRESSURE GRADIENT INCREASES SOMEWHAT.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...NONE.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 333233    PDX 555333    SLE 555333    EUG 555333

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, May 24, 4:16 AM PST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
516 AM PDT SAT MAY 24 2008

ORZ001>014-WAZ019>023-039-040-251300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
516 AM PDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 24, 6:41 PM PST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
741 PM PDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             MULTNOMAH FALLS         45.58N 122.12W
05/24/2008  E0.75 INCH       MULTNOMAH          OR   PUBLIC

            REPORTED BY MULTNOMAH FALLS EMPLOYEE. SAID HAIL WAS 2 TO
            3 INCHES DEEP AT THE VISITORS CENTER.

&&

DKEETON
Local storm report, May 24, 7:40 PM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
840 PM PDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 WSW SKAMANIA          45.59N 122.15W
05/24/2008  E1.50 INCH       SKAMANIA           WA   NWS EMPLOYEE

            LARGE HAIL REPORTED IN CAPE HORN AREA. CALLER INDICATED
            HAIL WAS THE SIZE OF PAINT BALL BALLS.

&&

DKEETON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Skamania

When
May 24, 8:10 PM PST
Where
Skamania County, Cape Horn
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
45.570, -122.200

The caller indicated the hail was the size of paint balls.

Hail, Clark

When
May 24, 8:15 PM PST
Where
Clark County, Washougal
Measured
0.75 in hail
Reported by
Public
Coordinates
45.580, -122.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107791, 107792.